Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

A stable algorithm for updating triangular factors under a rank one change


Authors: R. Fletcher and S. P. J. Matthews
Journal: Math. Comp. 45 (1985), 471-485
MSC: Primary 65F05
MathSciNet review: 804936
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: An algorithm is presented for updating the LU factors of an $ n \times n$ matrix A, when A is changed by a matrix of rank one. The algorithm is based on the repeated use of triangular operations, and stability is obtained by allowing both row and column pivoting. The cost of the algorithm is approximately proportional to the maximum permitted depth for the pivot search. For well-conditioned matrices a maximum depth of 3 is sufficient to ensure stability. For substantially rank deficient matrices it is theoretically possible that pivots of any depth may be required, but in practice we find that a value of 5 is adequate. We suggest a pivot strategy, based on minimizing a growth bound, which penalizes deep pivots and imposes a maximum depth of pivot through a default value.

On well-behaved problems the asymptotic cost of the update is observed to be approximately $ 2.6{n^2}$ compared with $ 8{n^2}$ (or worse) for updating orthogonal factors. Given the accuracy obtained by the new algorithm, we feel that there are many applications in which the lower cost of triangular factors can be exploited. Comparison with ab initio factorization indicates that for $ n \geqslant 10$ updating triangular factors is advantageous.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65F05

Retrieve articles in all journals with MSC: 65F05


Additional Information

DOI: http://dx.doi.org/10.1090/S0025-5718-1985-0804936-9
PII: S 0025-5718(1985)0804936-9
Keywords: Rank one update, LU factors, triangular factors, stability
Article copyright: © Copyright 1985 American Mathematical Society